South Carolina, 2011Wildfire in South Carolina, March 5, 2011
March 5, 2011 · NWS CHS · 1 event in 1 county or zone
Warm temperatures in combination with breezy southwesterly winds, resulted in conditions favorable for wildfire starts in southern South Carolina.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm temperatures in combination with breezy southwesterly winds, resulted in conditions favorable for wildfire starts in southern South Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 5, 12:53 PM EST, 2 hours 7 minutes earlier.
Area forecast discussion, Mar 5, 12:53 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1253 PM EST SAT MAR 5 2011
.SYNOPSIS...
HIGH PRES ALONG THE EASTERN SEABOARD WILL GRADUALLY WEAKEN AND
SLIDE OFFSHORE TODAY. LOW PRES WILL PUSH A COLD FRONT THROUGH THE
REGION SUNDAY. HIGH PRES WILL THEN PREVAIL THROUGH MIDWEEK.
ANOTHER COLD FRONT WILL ADVANCE THROUGH THE SOUTHEAST LATE NEXT
WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
INLAND HIGH PRESSURE WILL CONTINUE TO BREAK DOWN WHILE THE
LINGERING COASTAL TROUGH LIFTS OUT. THE EXITING TROUGH IS
DEPICTING ITSELF VIA ISOLD LIGHT SHOWERS DRIFTING N FROM THE
OCEAN AT SEVERAL POINTS ALONG THE COAST. THESE SHOWERS WILL
GRADUALLY DISSIPATE THROUGH THE REST OF THE MORNING INTO THE EARLY
AFTN HOURS...THEN FOCUS WILL TURN TO THE INCOMING SYSTEM FROM
THE W. A POTENT UPPER LEVEL TROUGH AXIS PUSHING INTO THE
MISSISSIPPI RIVER VALLEY WILL NUDGE A COLD FRONT E INTO THE
APPALACHIANS. RIDGING OVER THE ATLC WILL SUPPRESS THE SYSTEM FROM
MAKING TOO MUCH PROGRESS E TDA...ALONG WITH KEEPING THE BULK OF
THE PRECIP W OF THE CHS CWFA. THAT SAID...THE RIDGE WILL STILL
SHIFT INTO THE ATLC AND STRONG MOISTURE INFLUX AHEAD OF THE SYSTEM
MAY ALLOW ISOLATED TO SCATTERED SHOWERS TO MOVE INTO WRN PORTIONS
BY LATE IN THE DAY.
TEMPS HAVE ALREADY BEEN TRICKY AS LOCATIONS WHERE CLOUDS HAVE
THINNED...MAINLY OVER NORTHERN PORTIONS...TEMPS HAVE SHOT UP.
MEANWHILE...OVER CENTRAL AND SOUTHERN PORTIONS...TEMPS HAVE
REMAINED SUPPRESSED. OVERALL...THE VEERING OF SFC WINDS TO A MORE
SOUTHERLY COMPONENT COMBINED WITH DEEP UPPER LEVEL SW FLOW WILL
MAKE FOR A MILD DAY WITH ALL AREAS LEVELING OUT IN THE LWR 70S.
HAVE LEFT THE MAX TEMPS ALONE BUT TWEAKED HOURLY TEMPS TO MATCH
ONGOING TRENDS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
TONIGHT...A STRONG SHORTWAVE WILL SWING THROUGH THE LOWER
MISSISSIPPI RIVER VALLEY...AT THE BASE OF A LONGWAVE TROUGH
EXTENDING INTO THE LOWER GREAT LAKES. AHEAD OF THESE FEATURES/WEST
OF THE FORECAST AREA...THE COMBINATION OF A STRENGTHENING LOW
LEVEL JET/ENHANCED MOISTURE TRANSPORT/CONVERGENCE SUPPORTED BY
SURFACE-850 MB CYCLOGENESIS AND DEEP LAYER FORCING/ASCENT AHEAD OF
THE SHORTWAVE WILL PRODUCE AN EXPANDING BAND OF RAIN/EMBEDDED
THUNDERSTORMS WHICH WILL GRADUALLY ADVANCE TOWARD THE COAST. MODEL
TIMING HAS IMPROVED FOR THE ONSET OF PCPN ACROSS OUR REGION TO
LOCK INTO CATEGORICAL POPS LATE TONIGHT WESTERN ZONES...LIKELY
POPS. BEFORE SUNRISE MOST COASTAL AREAS. OVERNIGHT LOWS WILL
LIKELY BE ATTAINED SOMETIME IN THE EVENING HOURS...RISING
TEMPERATURES AFTER MIDNIGHT WITH READINGS IN THE 60S EVERYWHERE
PRIOR TO DAWN ON SUNDAY. A STRONG LOW LEVEL JET WILL LIKELY REMAIN
ELEVATED BUT SOME GUSTY SOUTHERLY WINDS ARE POSSIBLE ALONG COASTAL
CHARLESTON COUNTY AFTER MIDNIGHT.
A STRONG SHORTWAVE TROUGH WILL LIFT NORTHEAST THROUGH THE AREA
SUNDAY MORNING...PUSHING A COLD FRONT THROUGH THE REGION. THE
STRONGEST FORCING AND UPPER LEVEL DIVERGENCE WILL OVERLAP BETWEEN
12 AND 18Z...THUS THE BEST PRECIPITATION COVERAGE EXPECTED
DURING THE MORNING HOURS. LINGERING PRECIP POSSIBLE DURING THE
AFTERNOON WITH ACTIVITY RAPIDLY SHIFTING OFFSHORE SUNDAY EVENING.
SEVERE WEATHER POTENTIAL STILL LOOKS PRETTY LOW. DEEP LAYERED
MOISTURE PRECEDING THE FROPA WILL LIMIT ANY SURFACE-BASED
INSTABILITY FROM DEVELOPING. NAM/GFS/SREF SHOW A SLIGHTLY NEGATIVE
LIFTED INDEX OVER THE EXTREME EASTERN TRI-COUNTY AREA MIDDAY
SUNDAY WHILE MID-LEVEL LAPSE RATES INCREASE TO 7-7.5C. STRONG
WIND FIELDS MAY ALLOW FOR AN ISOLATED DOWNBURST WITHIN A THIN
SQUALL LINE THAT MOVES THROUGH AHEAD OF THE FRONT. THE GREATER
SEVERE WEATHER THREAT WILL BE NORTHEAST OF THE FORECAST AREA
CLOSER TO THE SHORTWAVE DYNAMICS.
A 50-55 KT SOUTHERLY 850 MB JET WILL SWEEP THROUGH DURING THE DAY
SUNDAY. EXTENSIVE CLOUD COVER SUNDAY MORNING WILL KEEP
TEMPERATURES FROM RISING ABOVE THE LOWER 70S IN MOST LOCATIONS...
WHICH WILL SOMEWHAT LIMIT DEEP MIXING. NEVERTHELESS WE STILL
EXPECT BREEZY CONDITIONS WITH THE HIGHEST GUSTS ACROSS THE SC TRI-
COUNTY REGION.
LAKE WINDS...GUSTY SOUTHERLY WINDS EXPECTED SUNDAY IN ASSOCIATION
WITH A COLD FRONT SWEEPING THROUGH THE AREA. LAKE WIND ADVISORY
CONDITIONS LIKELY...AND LATER SHIFTS MAY NEED TO ISSUE AN ADVISORY.
WEDGING HIGH PRESSURE WILL BUILD IN SUNDAY NIGHT THROUGH
TUESDAY...MAINTAINING DRY CONDITIONS WITH NORMAL OVERNIGHT LOWS AND
SLIGHTLY BELOW-NORMAL DAYTIME HIGHS.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
WEAK WEDGE OF HIGH PRESSURE WILL PERSIST TUESDAY NIGHT INTO
WEDNESDAY BEFORE THE PARENT HIGH SHIFTS OFF THE MID-ATLANTIC COAST
AND FLOW BECOMES SOUTHEASTERLY. WARM AND MOIST ADVECTION WILL
PRECEDE A COLD FRONT THURSDAY...WITH A GOOD CHANCE FOR SHOWERS AND
ISOLATED THUNDERSTORMS WEDNESDAY NIGHT THROUGH THURSDAY EVENING.
COOL HIGH PRESSURE BUILDING FROM THE WEST WILL RESULT IN
BELOW-NORMAL TEMPS ON FRIDAY. OTHERWISE TEMPS WILL BE NEAR NORMAL
DURING THE PERIOD.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR CONDITIONS WITH MIDLVL CLOUD CEILINGS TO PREVAIL THROUGH THE
REST OF TODAY AND THIS EVENING. AM NOT EXPECTING PRECIP OF ANY
SIGNIFICANCE...ALTHOUGH A FEW SPRINKLES/SHOWERS COULD REACH EITHER
TERMINAL THROUGH MIDNIGHT. CLOUDS WILL GRADUALLY LOWER THROUGH THE
OVERNIGHT HOURS AS A COLD FRONT APPROACHES...AND MORE FREQUENT
RAIN SHOWERS ARE EXPECTED FROM THE PRE-DAWN HOURS THROUGH EARLY
TMRW AFTN. THERE IS A SMALL CHC OF CONVECTION...BUT MODEL
AGREEMENT IS NOT THE GREATEST ATTM SO WILL SHOW CB AT EACH
TERMINAL FOR NOW AND LET LATER TAFS ADDRESS THE TREND. ONCE CIGS
LOWER INTO MVFR LEVELS LATE TONIGHT...THEY WILL LIKELY STAY THERE
THROUGH DAYBREAK. SOME MODELS ADVERTISE IFR CIGS...BUT CONFIDENCE
IS NOT HIGH ENOUGH TO GO THAT ROUTE. ANY VSBY RESTRICTION WILL BE
DUE TO PRECIP INTENSITY...WHICH LOOKS TO BE HIGHEST IN THE 12Z- 18Z
TIMEFRAME AND MORE SO NEAR CHS THAN SAV SO HAVE SHOWN A PERIOD OF
MVFR VSBY AT CHS. THE OTHER COMPLICATING FACTOR WILL BE WINDS. A
STRONG LOW LEVEL JET /AROUND 2 KFT/ WILL MOVE OVER THE AREA LATE
TONIGHT. WINDS LOOK TO SETTLE DOWN ENOUGH OVERNIGHT...TO AROUND 10
KT...TO CREATE LLWS CONDITIONS WITH 40-45 KT WINDS AT ARND 2 KFT
AROUND SUNRISE. AFTER SUNRISE...SURFACE DESTABILIZATION WILL MAKE
FOR STRONGER WINDS WITH HIGHER GUSTS.
EXTENDED AVIATION OUTLOOK...MVFR OR LOWER CIG/VSBY EXPECTED SAT
NIGHT THROUGH MID-AFTERNOON SUNDAY. LLWS MAY BE A CONCERN THROUGH
SUNDAY MID MORNING.
&&
.MARINE...
AN EXITING COASTAL TROUGH WITH WEAKENING INLAND HIGH PRESSURE WILL
ALLOW WIND SPEEDS TO COME DOWN A BIT FROM PREVIOUS DAYS...CLOSER
TO ARND 15 KT. NEAR THE IMMEDIATE COAST...SEA BREEZE EFFECTS WILL
MAKE FOR SPEEDS CLOSER TO 20 KT BUT WIND SPEEDS LOOK TO REMAIN
BELOW SCA THRESHOLDS. SEAS WILL REMAIN IN THE 4 TO 6 FT RANGE
WITHIN 20 NM AND 6 TO 8 FT BEYOND 20 NM DUE TO CONTINUED LONG
FETCH LENGTHS AND STRONGER FLOW CONTINUING WELL OFFSHORE. WINDS
WILL VEER TO SOUTHERLY TONIGHT AND INCREASE AFTER MIDNIGHT. SEAS
WILL REMAIN IN SCA CRITERIA AND SHOWERS CAN BE EXPECTED TO REACH
THE WATERS LATE.
A STRONG LOW-LEVEL JET WILL SHIFT THROUGH THE WATERS SUNDAY MORNING
IN ADVANCE OF A POTENT SHORTWAVE. NAM-12 SHOWS SOUTHERLY 925 MB
WINDS AT AROUND 55 KT AT 15Z SUNDAY. FORTUNATELY THIS WARM ADVECTION
REGIME OVER COOLER WATERS HOVERING AROUND 60F WILL LIMIT DEEP MIXING
AND THEREFORE KEEP WIND SPEEDS IN CHECK. 20-25 KT WINDS EXPECTED
OVER THE COASTAL WATERS. GUSTIER WINDS EXPECTED ALONG THE LAND/SEA
INTERFACE...ESPECIALLY THE HARBORS. WE WILL PROBABLY NEED A SMALL
CRAFT ADVISORY FOR THE CHARLESTON HARBOR FOR SUNDAY BUT BEING THIRD
PERIOD FOR THIS PACKAGE...WILL DEFER ISSUANCE TO THE DAY SHIFT.
WINDS/SEAS WILL COME DOWN RATHER QUICKLY SUNDAY AFTERNOON/EVENING AS
WINDS BECOME OFFSHORE AND THE GRADIENT WEAKENS. THE SMALL CRAFT
ADVISORIES FOR THE NEARSHORE WATERS WILL PROGRESSIVELY COME DOWN
SUNDAY AFTERNOON/EVENING.
HIGH PRESSURE BUILDING IN FROM THE NORTH MONDAY THROUGH WEDNESDAY
WILL MAINTAIN A SOLID NE FLOW WHICH WILL SUSTAIN SOME 6 FT SEAS OVER
THE OFFSHORE GA WATERS. THUS SMALL CRAFT ADVISORY CONTINUES FOR THAT
ZONE THROUGH THE END OF THE FORECAST PERIOD.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EST SUNDAY FOR AMZ352.
SMALL CRAFT ADVISORY UNTIL 7 PM EST WEDNESDAY FOR AMZ374.
SMALL CRAFT ADVISORY UNTIL 11 PM EST SUNDAY FOR AMZ350.
SMALL CRAFT ADVISORY UNTIL 10 AM EST SUNDAY FOR AMZ354.
&&Hazardous weather outlook, Mar 5, 3:50 AM EST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
350 AM EST SAT MAR 5 2011
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>044-047>052-061100-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND JASPER-BEAUFORT-
COASTAL COLLETON-CHARLESTON-COASTAL JASPER-TIDAL BERKELEY-
350 AM EST SAT MAR 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SCZ045-061100-
INLAND BERKELEY-
350 AM EST SAT MAR 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
LAKE WINDS...GUSTY SOUTHERLY WINDS WILL ACCOMPANY A COLD FRONT
ON SUNDAY. A LAKE WIND ADVISORY WILL LIKELY BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Wildfire, Northern Colleton
- When
- March 5, 3:00 PM EST to 7:00 PM EST
- Where
- Northern Colleton forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 32.843, -80.650 (the zone’s center; the record gives no point)
The South Carolina Forestry Commission reported that a wildfire burned 100 acres near Walterboro, South Carolina.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Louisiana, March 5, 20111 death · 14 injured · $15 million · EF2 · 5 events
- Avalanche in Washington, March 5, 20111 death · 1 event
- Tornadoes and Damaging Winds in Louisiana, March 5, 20111 injured · $161,000 · EF1 · 16 events
- Flooding in Ohio, March 5 to 8, 2011$45,000 · 8 events
- Flooding in Indiana, March 5 to 6, 2011$15,000 · 3 events
- Winter Storm and High Wind in Utah, March 5 to 8, 201155 kt wind · 10 events
- Winter Weather in Illinois, March 5, 20111 injured · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, March 5, 20116 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 5, 20116 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, March 5, 20114 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 5, 201150 kt wind · 4 events
- Flooding in Pennsylvania, March 5 to 6, 2011$6,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294162.